Advil & Tylenol Increase Hearing Loss Risk

October 31, 2013
By

Of the most popular over-the-counter pain relievers (analgesics), there are essentially three: aspirin, ibuprofen and acetaminophen. Ibuprofen (Advil, Motrin, etc.) has numerous side effects including gastrointestinal ulceration/bleeding. Acetaminophen’s most dangerous side effect is liver damage.

An earlier study has already shown that the use of analgesics can increase the risk of hearing loss in men. A more recent study found that they can have the same effect for women and that the potential risk of hearing loss can increase with greater use:

Ibuprofen – 13% greater risk of hearing loss for use 2-3 days/week, 21% greater for use 4-5 days/week, and 24% greater for use ≥6 days/week;

Acetaminophen – 11% greater risk of hearing loss for use 2-3 days/week, 21% greater for use 4-5 days/week, and 8% greater for use ≥6 days/week;

Aspirin – no increase in risk of hearing loss.

The longer a drug is on the market, the more researchers will have an opportunity to find the side effects. Unfortunately, there is no way for the users of these drugs to know what the hazards are until after the research is published. By then, it may be too late.

Read the Abstract

Tags: , ,

Leave a Reply

 




Get Adobe Flash player
Facebook Twitter